September 1976

Oral-Contraceptive-Induced Hypertension After Adrenalectomy and Hypophysectomy

Author Affiliations

From the Department of Obstetrics and Gynecology (Dr Lindheimer) and the Department of Medicine (Drs Lindheimer, Landau, and Oparil), University of Chicago.

Arch Intern Med. 1976;136(9):1029-1031. doi:10.1001/archinte.1976.03630090057013

The cause of oral-contraceptiveinduced hypertension in certain susceptible subjects is obscure. We describe a woman who was receiving replacement doses of fludrocortisone acetate after adrenalectomy and hypophysectomy who developed high blood pressure while ingesting an estrogen-containing oral contraceptive. Renin substrate level was increased, but renin activity was suppressed and unresponsive to tilting. The patient developed a markedly exaggerated natriuresis when infused with saline. Both blood pressure and her responses to infused sodium and tilting normalized after discontinuance of the oral contraceptive medication. In this adrenalectomized patient, the estrogenic component of the pill acting synergistically with a fixed ("nonsuppressible") replacement dose of mineralocorticoid seems to have caused a volume-related hypertension.

(Arch Intern Med 136:1029-1031, 1976)